High Wind, Eastern Glacier
- When
- May 5, 4:37 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Official NWS Observations
A wind gust to 62 mph was reported at the Cut Bank ASOS site.
A strong surface pressure gradient produced high winds along portions of the Hi-Line. Wind gusts in excess of 55 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong surface pressure gradient produced high winds along portions of the Hi-Line. Wind gusts in excess of 55 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 5, 1:46 PM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 246 PM MDT TUE MAY 5 2009 .DISCUSSION... TONIGHT THROUGH THURSDAY...THE UNSETTLED PATTERN WILL CONTINUE. ONE WEATHER DISTURBANCE WILL MOVE OUT OF NORTHCENTRAL MONTANA EARLY THIS EVENING. THE ASSOCIATED COLD FRONT THAT WAS MOVING THROUGH THE EASTERN PLAINS AND SOUTHWEST MONTANA LATE TUESDAY AFTERNOON WILL MOVE OUT OF THE OF THE FORECAST AREA BY DARK. ASSOCIATED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO DIMINISH BY DARK. FOR WEDNESDAY AND WEDNESDAY NIGHT EXPECT A WEAK UPPER RIDGE OVER THE AREA WITH EMBEDDED WEATHER DISTURBANCES. FOR WEDNESDAY IT APPEARS THE BEST MOISTURE AND WEAK LIFT WILL BE OVER SOUTHWEST MONTANA SO WILL CONTINUE WITH THE SLIGHT CHANCE TO CHANCE POPS. THE PATTERN APPEARS MARGINAL FOR ANY THUNDERSTORMS ON WEDNESDAY. ON THURSDAY A STRONGER SHORTWAVE IS FORECAST TO MOVE INTO WESTERN MONTANA. MODELS DIFFER ON THE DETAILS OF THE TIMING AND STRENGTH OF THIS WEATHER SYSTEM BUT MOST AGREE THERE WILL BE INCREASED LIFT AND MOISTURE AND INSTABILITY. HAVE INCREASED THE CHANCES OF PRECIPITATION BUT DUE TO INCONSISTENCIES OF THE MODELS AM RELUCTANT TO GO ANY HIGHER WITH THE CHANCES OF PRECIPITATION. BLANK THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF WILL KEEP THE AIRMASS COOL WITH A CHANCE OF SHOWERS THURSDAY NIGHT. SURFACE HIGH PRESSURE WEST OF THE CONTDVD WILL KEEP THE ROCKIES AND PLAINS BREEZY FRIDAY. WEAK HIGH PRESSURE ALOFT WILL ALSO BEGIN TO BUILD OVER THE ZONES ON FRIDAY WITH WEAK NORTHWEST FLOW AT MID LEVELS. THE AIRMASS WILL REMAIN UNSETTLED...HOWEVER...AND THE AIRMASS WILL BECOME UNSTABLE ACROSS THE AREA ON SATURDAY. WEAK INSTABILITY CONTINUES THROUGH SUNDAY WHEN A LOW PRESSURE SHORTWAVE WILL MOVE OVER THE ROCKIES. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMALS THROUGH THE PERIOD. ZELZER MONDAY THROUGH TUESDAY NIGHT...LATTER PORTION OF LONG RANGE MODELS SEEM TO BE IN DECENT AGREEMENT THIS MORNING. A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN A BROAD UPPER LEVEL LONGWAVE TROUGH WILL MOVE THROUGH THE AREA DURING THE PERIOD WITH PERSISTENT BREEZY WESTERLY DOWNSLOPE WINDS. THE FIRST SHORTWAVE WILL EXIT THE AREA ON MONDAY FOR A DECREASING CHANCE OF SHOWERS MONDAY INTO MONDAY NIGHT. HOWEVER...A STRONGER SHORTWAVE WILL MOVE THROUGH THE AREA ON TUESDAY...WHICH WILL BRING A BETTER CHANCE OF SHOWERS. THIS SHORTWAVE WILL ALSO COOL TEMPERATURES BY AROUND 5 TO 10 DEGREES AND BRING STRONGER WESTERLY WINDS. THE LAST SHORTWAVE WILL APPROACH THE AREA TUESDAY NIGHT...CONTINUING THE CHANCE FOR SHOWERS. DESPITE THE MINOR COOL DOWN...TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. COULSTON && .AVIATION UPDATED 1845Z. AN UPPER LEVEL SHORTWAVE WILL CROSS THE ROCKIES TODAY. THE AIRMASS WILL BECOME UNSTABLE DURING THE AFTERNOON AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL MONTANA. SOME CB CLOUDS HAVE BEEN NOTED IN THE TAFS. THE AIRMASS IN THESE AREAS WILL BECOME SLIGHTLY UNSTABLE AND THUNDERSTORMS MAY DEVELOP. STRONG WEST WINDS WILL REMAIN ACROSS THE ROCKIES AND PLAINS TODAY...WINDS WILL BECOME GUSTY AND SPREAD SOUTH DURING THE AFTERNOON. MVFR CIGS AND VSBYS ARE POSSIBLE NEAR SHOWERS AND THUNDERSHOWERS. ELSEWHERE VFR CONDITIONS SHOULD DOMINATE AFTER THE SHOWERY PERIOD ENDS. && .PRELIMINARY POINT TEMPS/POPS... GTF 37 60 37 56 / 10 10 20 40 CTB 36 57 35 55 / 10 10 20 40 HLN 38 61 38 56 / 10 30 40 40 BZN 37 62 37 59 / 20 30 30 40 WEY 29 50 29 49 / 40 60 60 50 DLN 35 56 35 51 / 20 40 30 50 HVR 38 64 35 62 / 10 10 10 30 LWT 34 59 35 57 / 20 10 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...GUSTAFSON AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 401 AM MDT TUE MAY 5 2009 MTZ009-010-046-048-049-061200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 401 AM MDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. GUSTY WEST WINDS WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT LATER THIS MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. MOST LOCATIONS WILL SEE PEAK WIND GUSTS BETWEEN 50 AND 55 MPH THIS AFTERNOON...BUT AN ISOLATED WIND GUST TO NEAR 60 MPH IS POSSIBLE NEAR RIDGE TOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-044-045-047-050>055-061200- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 401 AM MDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 PM MDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST LEWISTOWN 47.06N 109.43W
05/05/2009 M63.00 MPH FERGUS MT ASOS
63 MPH WIND GUST MEASURED AT THE LEWISTOWN AIRPORT.
0315 PM HAIL 3 E LEWISTOWN 47.06N 109.36W
05/05/2009 E0.75 INCH FERGUS MT TRAINED SPOTTER
PENNY SIZE HAIL...COVERING THE GROUND. WIND GUSTS ALSO
ESTIMATED AROUND 60 MPH.
0315 PM HAIL LEWISTOWN 47.06N 109.43W
05/05/2009 E0.75 INCH FERGUS MT LAW ENFORCEMENT
3/4 INCH HAIL REPORTED IN LEWISTOWN.
&&
HOENISCH2 high wind. Local standard time, as filed.
A wind gust to 62 mph was reported at the Cut Bank ASOS site.
A wind gust to 58 mph was reported at Shelby 32N (the Sweetgrass DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172603, 172604.